MAXIMUM STRENGTH ibuprofen 10% w/w
Always use this medicine exactly as described in this leaflet or as your doctor or pharmacist has told you.
Keep this leaflet. You may need to read it again. Ask your pharmacist if you need more information or advice.
If you get any side effects, talk to your doctor or pharmacist. This includes any possible side effects not listed in this leaflet. See section 4. You must talk to a doctor if you do not feel better or if you feel worse after 7 days.
1. What Ibuleve Maximum Strength is and what it is used for
2. What you need to know before you use Ibuleve Maximum Strength
3. How to use Ibuleve Maximum Strength
4. Possible side effects
5. How to store Ibuleve Maximum Strength
6. Contents of the pack and other information
- Ibuleve Maximum Strength is an anti-inflammatory painkiller applied to, and absorbed through, the skin.
- It is for the treatment of the following conditions involving the musculoskeletal system:
- rheumatic or muscular pain
- It is also for pain relief in common arthritic conditions.
- Ibuleve Maximum Strength is recommended for use by adults, the elderly and children over the age of 12 years. Children under the age of 12 may also use it if recommended by their doctor.
- The active ingredient in this product is ibuprofen. This is one of a group of medicines known as non-steroidal anti-inflammatory drugs (NSAIDs).
- Ibuprofen works by:
- relieving pain
- reducing swelling and inflammation.
- if you are allergic (hypersensitive) to ibuprofen or any of the other ingredients of Ibuleve Maximum Strength listed in Section 6;
- if you are asthmatic, or suffer from rhinitis (allergic runny nose) or urticaria (hives) and have ever had a bad reaction to aspirin, ibuprofen or other NSAIDs in the past;
- if you are pregnant or breast-feeding;
- on broken, damaged, infected or diseased skin.
Before applying this product for the first time, make sure it is suitable for you to use: Because Ibuleve Maximum Strength is delivered through the skin, directly over the painful area, there is less risk of the complications that sometimes occur when ibuprofen (or a similar anti-inflammatory painkiller) is taken by mouth. However, in rare cases you may be at risk:
- if you have a stomach ulcer(also called a peptic or gastric ulcer);
- if you have ever had kidney problems;
- if you have ever had asthma;
- if you have ever had a bad reaction to aspirin or ibuprofen taken by mouth.
If any of the above apply to you, only use this product on advice from your doctor or pharmacist.
Do not smoke or go near naked flames - risk of severe burns. Fabric (clothing, bedding, dressings etc) that has been in contact with this product burns more easily and is a serious fire hazard.
Washing clothing and bedding may reduce product build-up but not totally remove it.
Take special care when using Ibuleve Maximum Strength:
- Use it only on the skin.
- Serious skin reactions including exfoliative dermatitis, erythema multiforme, Stevens-Johnson syndrome, toxic epidermal necrolysis, drug reaction with eosinophilia and systemic symptoms (DRESS), acute generalized exanthematous pustulosis (AGEP) have been reported in association with ibuprofen treatment. Stop using Ibuleve Maximum Strength and seek medical attention immediately if you notice any of the symptoms related to these serious skin reactions described in section 4.
- Do not use it on children under 12 years old unless advised by a doctor.
- Keep the gel away from the eyes, nose and mouth.
- Interaction between Ibuleve Maximum Strength and blood pressure lowering drugs and anticoagulants (medicines that stop blood clotting) is possible, in theory, although very unlikely. If you would like more advice about this, speak to your doctor or pharmacist.
- If you are also taking aspirin or other NSAIDs by mouth, discuss this beforehand with your doctor or pharmacist because these may increase the risk of undesirable effects.
- Please tell your doctor or pharmacist if you are taking or have recently taken any other medicines including other medicines obtained without prescription.
You should not use Ibuleve Maximum Strength if you are pregnant or breast-feeding.
Using this product is not known to affect your ability to drive or use machinery.
Before using this tube of gel for the first time, open it as follows:
- Unscrew the cap, turn it upside down and then use the sharp point of the cap to pierce the membrane in the neck of the tube.
The 50g pack also contains a tube key.
To make Ibuleve Maximum Strength easier and more economical to use, a yellow tube squeezer key has been provided. Once fitted to the tube, simply turning the key will dispense the gel more easily for patients who experience difficulties in squeezing tubes. For economy, the key will also help expel the last few grams of Ibuleve Maximum Strength when the tube is nearly empty.
- Ensure that the tube nozzle has been pierced using the point of the cap.
- Slide the slit of the key over the folded end of the tube.
- Carefully turn the key to roll up the tube until the required amount of gel has been expelled.
- Always replace the cap after use, leaving the key in place on the end of the tube.
To use the gel (for adults, the elderly and children over 12 years old):
- Use the gel up to three times a day, or as often as advised by your doctor.
- Lightly apply the gel to intact skin over the painful area.
- Squeeze out a 2 to 5 cm length of gel (50 to 125 mg ibuprofen) onto the affected area, enough to thinly cover it, then massage gently until absorbed.
- Wash hands after use, unless treating them.
- Carry on using the gel in this way until your condition gets better.
- If your symptoms worsen or continue for more than one week, discuss this with your doctor before continuing treatment.
- The product may cause irritation if it comes into contact with broken skin or gets into the eyes, nose or mouth. If this happens, rinse the affected areas with plenty of water. If rinsing one eye, take care to avoid washing product into the other eye. If irritation persists, tell your doctor or pharmacist.
- Symptoms may include headache, vomiting, drowsiness and low blood pressure.
- If you experience any of these symptoms contact a doctor or hospital straight away.
Do not worry if you occasionally forget to use this product, just carry on using it when you remember.
If you have any further questions on the use of this product, ask your doctor or pharmacist.
Like all medicines, Ibuleve Maximum Strength can cause side effects, although not everybody gets them. All side effects listed are of unknown frequency (frequency cannot be estimated from the available data).
Ibuleve Maximum Strength may cause the following side effects:
- Occasionally, mild skin rashes, itching or irritation can sometimes occur at the site of application.
- Skin becomes sensitive to light
If this is unacceptable, or persists, stop using the product and tell your doctor or pharmacist.
- Serious skin reactions such as:
- reddish non-elevated, target-like or circular patches on the trunk, often with central blisters, skin peeling, ulcers of mouth, throat, nose, genitals and eyes. These serious skin rashes can be preceded by fever and flu-like symptoms (exfoliative dermatitis, erythema multiforme, Stevens-Johnson syndrome, toxic epidermal necrolysis).
- widespread rash, high body temperature and enlarged lymph nodes (DRESS syndrome).
- a red, scaly widespread rash with bumps under the skin and blisters accompanied by fever. The symptoms usually appear at the initiation of treatment (acute generalised exanthematous pustulosis).
- Allergic reactions (particularly in people who have a history of asthma or allergic problems), such as:
- unexplained runny nose and watery eyes, or, in more serious cases asthma or aggravated asthma involving breathing difficulties, wheezing or chest tightness;
- generalised allergic skin reactions involving itch, swelling, inflammation, redness and perhaps blistering and light sensitivity;
- other more serious generalised allergic reactions possibly involving unexplained nausea and vomiting, swollen eyes, face or tongue, difficulty swallowing, dizziness or light-headedness. Unconsciousness could perhaps occur in the most serious cases.
- Kidney problems (particularly in people who have a history of kidney disease), such as:
- decreased urine volume;
- loss of appetite / weight loss;
- swelling to abdomen.
- Problems with the digestive system (particularly in people who have a history of stomach ulcers etc), such as:
- stomach pain;
- heartburn / indigestion.
If any of the side effects gets serious, or if you notice any side effects not listed in this leaflet, please tell your doctor or pharmacist.
If you get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store. By reporting side effects you can help provide more information on the safety of this medicine.
- Keep it out of the sight and reach of children.
- Always replace the cap tightly after use.
- Do not store the product above 25°C.
- Do not use after the expiry date shown on the fold of the tube and the carton. The expiry date refers to the last day of that month.
- Medicines should not be disposed of via wastewater or household waste. Ask your pharmacist how to dispose of medicines no longer required. These measures will help to protect the environment.
The active ingredient is ibuprofen (10% w/w). The other ingredients are industrial methylated spirit, carbomers, diethylamine and purified water.
- The product is a clear or slightly hazy gel that is non-greasy and contains no fragrance.
- The gel is available in tubes containing 30g and 50g.
- The 50g pack also contains a tube key.
Diomed Developments Limited
Laleham Health & Beauty Ltd
This leaflet was last revised in November 2023.
To listen to or request a copy of this leaflet in Braille, large print or audio, please call free of charge: 0800 198 5000 (UK only).
Please be ready to give the following information: Ibuleve Maximum Strength 00173/0176.
This is a service provided by the Royal National Institute of Blind People (RNIB).